| Catalog Number |
1DLMC02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
05/08/2009
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6), 2009 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6), 2009 and (b)(6), 2012, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to infected mesh.Second mesh removed due to infected mesh with recurrent hernia.Additional event specific information was not provided.
Additional Manufacturer Narrative
Explant #2 preoperative complaints: (b)(6) 2012: (b)(6), md.Operative report.Preoperative diagnosis: ¿infected ventral hernia mesh, incisional hernia recurrent.¿ explant #2 procedure: wound exploration, removal infected mesh with culture aerobic and anaerobic of the chronic abscess cavity, removal, wide debridement granulation tissue, removal of infected mesh.Primary repair of incisional hernia and drainage.Explant #2 date: date [hospitalization date ni].(b)(6) 2012: (b)(6), md.Operative report.Assistant #1: (b)(6), md.Pre- and postoperative diagnosis: infected ventral mesh, incisional hernia recurrent.Anesthesia: general.Estimated blood loss: ¿.About 50 cc.Procedure: ¿under general anesthesia by dr.(b)(6), the patient laid in supine position.Foley catheter was inserted.The abdomen was prepped with chloraprep and draped in sterile manner.Chronic sinus where the purulent material drainage was cultured aerobic and anaerobic.Then the right transverse incision was carried, opened down to where we have the granulation tissue down to the mesh was exposed and infected.We were able to open the incision wide open and remove all of the infected mesh which was about 10 x 4 cm including the ethibond suture and surgilon.All of the foreign material including the mesh and suture was removed.Culture was taken, aerobic and anaerobic and after thorough irrigation and removal of all of the granulation tissue and abscess wall cavity , we take dissection both superiorly and inferiorly down to a healthy rectus sheath after removal of all the abscess wall and granulation tissue.We were able to irrigate with gentamicin solution until it is clean and dry.No other pockets or any foreign material left.Further inspection and irrigation was done.Hemostasis is secured with electrocautery and after that rectus sheaths were able to close primarily without any mesh, biological, nonbiological or foreign material because of the infection.We were able to approximate it with 0 vicryl and looped pds without major tension, we were able to close that and further irrigation was done again with antibiotics.Hemostasis was secured.Subcutaneous tissue closed with 3-0 vicryl after placing 0.5 inch penrose drain.Then the area was irrigated again and closed with 3-0 vicryl subcutaneous tissue then the skin was closed with staples.The whole procedure terminated with correct instrument, sponge and needle count.Blood loss about 50 cc.The patient tolerated it very well and she was taken to the recovery room in stable condition.¿ pathology for specimens removed during the (b)(6) 2012 procedure was not provided.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further state: ¿for best results, use monofilament sutures.¿ all fixation devices should be used in accordance with the manufacturer¿s instructions for use.The physician should reference the manufacturer¿s instructions for use and any supporting clinical literature regarding any potential warnings, precautions, and adverse events related to fixation devices.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further state: ¿for best results, use monofilament sutures.¿ all fixation devices should be used in accordance with the manufacturer¿s instructions for use.The physician should reference the manufacturer¿s instructions for use and any supporting clinical literature regarding any potential warnings, precautions, and adverse events related to fixation devices.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.